Alert archive / Illinois / Tornado Warnings in 2022

Tornado Warning 7, NWS Chicago, IL

May 25, 2022Winnebago County, Illinois

NWS Chicago, IL issued this tornado warning at May 25, 2022, 6:24 PM CDT for Winnebago County, Illinois. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2022, 6:24 PM CDT (23:24 UTC)
Expired
May 25, 2022, 6:45 PM CDT
In force
21 min
Issued by
NWS Chicago, IL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Winnebago County, IL

The radar

The Milwaukee radar (KMKX), 77 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2022-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2022-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 264 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
667 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
264 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

435 
WFUS53 KLOT 252324
TORLOT
ILC201-252345-
/O.NEW.KLOT.TO.W.0007.220525T2324Z-220525T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Chicago/Romeoville
624 PM CDT Wed May 25 2022

The National Weather Service in Chicago has issued a

* Tornado Warning for...
  Northwestern Winnebago County in north central Illinois...

* Until 645 PM CDT.
    
* At 624 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Durand, or 9 miles west of Rockton, moving
  northeast at 25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Beloit and South Beloit around 645 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Shirland and Harrison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4250 8905 4237 8925 4243 8933 4250 8929
TIME...MOT...LOC 2324Z 216DEG 23KT 4244 8925 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

Ratzer
1 follow-up statement
075 
WWUS53 KLOT 252344
SVSLOT

Severe Weather Statement
National Weather Service Chicago/Romeoville
644 PM CDT Wed May 25 2022

ILC201-252354-
/O.EXP.KLOT.TO.W.0007.000000T0000Z-220525T2345Z/
Winnebago IL-
644 PM CDT Wed May 25 2022

...THE TORNADO WARNING FOR NORTHWESTERN WINNEBAGO COUNTY WILL EXPIRE
AT 645 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4250 8905 4237 8925 4243 8933 4250 8929
TIME...MOT...LOC 2344Z 216DEG 23KT 4254 8915 

$$

Ratzer

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at May 25, 3:33 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, May 25, 3:33 PM CDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
333 PM CDT Wed May 25 2022

.SHORT TERM...
Issued at 333 PM CDT Wed May 25 2022

Through Thursday night...

Somewhat diffuse warm frontal boundary was roughly from the south
shore of Lake Michigan west-northwest through the I-88 corridor at
mid-afternoon. Scattered showers/thunderstorms continue to develop
along and south of the front within the warm sector. More isolated
to widely-scattered convection across central IL/IN should continue
to expand and move northward this afternoon during window of peak
diurnal heating. As expected, some of the stronger more discrete
cells are exhibiting low-topped supercellular characteristics and
will continue to monitor for localized brief tornado threats
through the remainder of the afternoon/early evening. Still looks
to be a decrease in coverage by late evening, and a diminishing
severe risk with the loss of diurnal heating/low level instability
beyond sunset.

With focus on active near-term convection and severe potential, the
following portion of this mornings discussion for later tonight and
Thursday will serve, and remains valid.

Looks like we may get into a precip minima overnight tonight with
coverage then picking up into Thursday morning as the upper low
volleys a strongly-divergent upper jet into our neck of the woods.
While it's not looking like a complete washout on Thursday, waves of
numerous showers and embedded thunderstorms look to occur through
the day. Overall severe potential looks pretty muted/low on Thursday
but still seeing some potential for some "cold-air" funnels given
the approach of the cutoff upper low, especially in the vicinity of
an incoming front/wind shift. Shower chances will persist through
Thursday night but the coverage trend will be on a notable downwards
trend with time.

Kluber/Carlaw

&&

.LONG TERM...
Issued at 256 PM CDT Wed May 25 2022

Thursday night through Wednesday...

Main forecast concerns:
*Lingering showers and isolated storm or two Thursday night and
early in the day Friday.

*Dry conditions expected for Memorial Day weekend with summer
 like temperatures and plenty of sunshine

The period begins with lingering showers and possibly a few
thunderstorms prior to midnight Thursday night as the upper-level low
continues its eastward track across central Illinois. The low will
be working its way out of the area during the day on Friday with
rain chances gradually coming to an end by Friday evening. Skies
will continue to slowly clear out Friday night with partly to mostly
sunny conditions expected to persist throughout our Memorial day
weekend.

While temperatures will struggle to reach 70 degrees on Friday, much
warmer conditions will move in as a strong upper-level ridge takes
hold and the associated southerly flow pumps in warm air from the
south. Temperatures on Saturday are forecast to reach into the mid
to upper 70s with even warmer conditions expected on Sunday and
Monday as highs reach into the 80s. Unfortunately humidity will also
be on the rise this weekend as dew points climb into the 60s by
Sunday, however; the breezy southerly winds should provide some
relief and keep conditions feeling comfortable on Sunday. These warm
and humid conditions are expected into the middle of next week
before the ridge begins to break down which will allow rain chances
to begin to move in by the end of the week.

Yack

&&

.AVIATION...
For the 18Z TAFs...

Forecast concerns for the terminals...
*Ceilings improving to MVFR this afternoon

*Scattered showers and thunderstorms developing this afternoon and
 lingering into the day on Thursday

The current IFR conditions being observed at the terminals will
improve to MVFR over the next hour or so as a warm front
continues to lift north of the area. Once MVFR ceilings arrive
they are expected to persist through the remainder of the TAF
period, however; guidance continues to hint at the possibility of
some IFR conditions trying to return in the predawn hours Thursday
morning. At this time confidence is fairly low given that drier
air is forecast to move in aloft overnight which should limit the
IFR potential, but I have opted to include a SCT010 mention in the
TAFs to account for the possibility.

The main forecast concern for this TAF period will be the
scattered showers and thunderstorms that will be developing across
the area this afternoon. There have been signs of some clearing
of the clouds in central Illinois this morning which should help
to destabilize the atmosphere with storms expected to approach
the terminals around 20z or so. Thunderstorm chances will
gradually diminish through the evening as we lose the instability,
but showers and the potential for an isolated storm or two will
remain possible through midnight. Conditions do look to dry out
overnight as the previously mentioned dry air moves in aloft
before additional rain chances return Thursday morning. Scattered
showers are expected to persist throughout the day on Thursday
with a chance for thunderstorms during the afternoon.

Yack

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Beach Hazards Statement...ILZ103-ILZ104 until 7 PM Wednesday.

     Beach Hazards Statement...ILZ006 until 9 PM Wednesday.

IN...None.
LM...Dense Fog Advisory...LMZ740...9 PM Wednesday to 1 AM Thursday.

     Small Craft Advisory...Winthrop Harbor to Wilmette Harbor until
     9 PM Wednesday.

     Dense Fog Advisory...LMZ741-LMZ742 until 1 AM Thursday.

     Small Craft Advisory...LMZ741-LMZ742 until 4 PM Wednesday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, May 25, 3:11 PM CDT, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
311 PM CDT Wed May 25 2022

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-262015-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
311 PM CDT Wed May 25 2022 /411 PM EDT Wed May 25 2022/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Limited Tornado risk.
     Limited damaging wind risk...up to 60 mph.
  High Swim Risk Lake Michigan Shore

DISCUSSION...

Showers and thunderstorms will continue throughout the afternoon and
into the evening. A few brief tornadoes will be possible through
8 PM CDT.

Large waves and onshore winds will result in a threat for
dangerous rip currents at Illinois beaches into this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday and Thursday Night...
  Limited Thunderstorm Risk
Friday...
  High Swim Risk Lake Michigan Shore
Sunday...
  Limited Non Thunderstorm Wind Risk.
Monday and Tuesday...
  Limited Excessive Heat Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed this afternoon and evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the northeast at 35 to 40 mph

LMZ740>745-262015-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
311 PM CDT Wed May 25 2022

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.
  Limited Thunderstorm Risk...with an associated:
     Limited Waterspout Risk.
     Limited thunderstorm wind gust risk...up to 50 knots.
  Limited Fog Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Hazardous conditions for small craft are likely.
  Limited Severe Thunderstorm Risk.
Friday...
  Hazardous conditions for small craft are likely.

Yack

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, May 25, 5:18 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
518 PM CDT Wed May 25 2022

ILZ033-INZ010-252300-
Iroquois IL-Newton IN-
518 PM CDT Wed May 25 2022

...Strong thunderstorms will impact portions of northeastern Iroquois
and southern Newton Counties through 600 PM CDT...

At 518 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kentland to near Sheldon to near Milford.
Movement was north at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Watseka, Kentland, Clifton, Morocco, Sheldon, Chebanse, Goodland,
Brook, Ashkum, Martinton, Crescent City, Beaverville, Donovan,
Papineau, Iroquois, Mount Ayr and Foresman.

Including the following interstate...
 I-57 between mile markers 292 and 301.

This includes...  US 41 Dragway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4074 8791 4100 8804 4101 8762 4100 8728
      4074 8727
TIME...MOT...LOC 2218Z 187DEG 34KT 4081 8739 4074 8757 4066 8776

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Borchardt
Local storm report, May 25, 5:31 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
531 PM CDT WED MAY 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     TSTM WND GST     1 SE KENTLAND           40.76N 87.43W
05/25/2022  M47 MPH          NEWTON             IN   MESONET

            47 MPH WIND GUST REPORTED AT KENTLAND
            AIRPORT.

&&

WSL
Local storm report, May 25, 5:37 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
537 PM CDT WED MAY 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     TSTM WND GST     4 WNW KENTLAND          40.80N 87.52W
05/25/2022  M73 MPH          NEWTON             IN   PUBLIC

            PRIVATE WEATHER STATION REPORTED 73MPH GUST
            NORTHWEST OF KENTLAND.

&&

WSL
Special weather statement, May 25, 5:44 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
544 PM CDT Wed May 25 2022

ILZ008-252315-
Ogle IL-
544 PM CDT Wed May 25 2022

...A strong thunderstorm will impact portions of western Ogle County
through 615 PM CDT...

At 544 PM CDT, Doppler radar was tracking a strong thunderstorm near
Polo, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Byron, Mount Morris, Polo, Forreston, Leaf River, Adeline and
Baileyville.

This includes...  White Pines State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4220 8960 4220 8917 4190 8957 4190 8961
      4201 8968
TIME...MOT...LOC 2244Z 212DEG 33KT 4205 8955

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Ratzer
Local storm report, May 25, 5:53 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
553 PM CDT WED MAY 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     TSTM WND GST     3 SE MARTINTON          40.89N 87.68W
05/25/2022  M48 MPH          IROQUOIS           IL   PUBLIC

            PRIVATE WEATHER STATION REPORTED 48 MPH GUST
            BETWEEN MARTINTON AND DONOVAN.

&&

WSL
Special weather statement, May 25, 6:09 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
609 PM CDT Wed May 25 2022

ILZ003-008-260000-
Winnebago IL-Ogle IL-
609 PM CDT Wed May 25 2022

...Strong thunderstorms will impact portions of north central Ogle
and northwestern Winnebago Counties through 700 PM CDT...

At 609 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dakota to near German Valley. Movement was
northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rockford, Machesney Park, Roscoe, South Beloit, Rockton, Winnebago,
Pecatonica, Durand, Seward, Harrison, Shirland and Lake Summerset.

Including the following interstate...
 I-90 between mile markers 1 and 4.

This includes...  Winnebago County Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4249 8894 4248 8894 4213 8939 4220 8953
      4220 8940 4250 8940
TIME...MOT...LOC 2309Z 209DEG 31KT 4236 8949 4220 8939

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Ratzer

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 3:41 AM CDTBeach Hazards StatementLOTCook, Lake17 hr
May 25, 1:31 PM CDTMarine Dense Fog AdvisoryLOT11 hr
May 25, 3:16 PM CDTTornado WarningLOTKane44 min
May 25, 3:33 PM CDTTornado WarningLOTDuPage26 min
May 25, 3:48 PM CDTTornado WarningLOTCook42 min
May 25, 4:48 PM CDTSpecial Weather StatementLOTFord42 min
May 25, 5:18 PM CDTSpecial Weather StatementLOTIroquois42 min
May 25, 5:33 PM CDTSevere Thunderstorm WarningLOTIroquois, Kankakee42 min
May 25, 5:44 PM CDTSpecial Weather StatementLOTOgle31 min
May 25, 6:00 PM CDTSevere Thunderstorm WarningLOTCook, Will45 min
May 25, 6:09 PM CDTSpecial Weather StatementLOTWinnebago51 min
May 25, 6:10 PM CDTSpecial Marine WarningLOT80 min

Nearby

Tornado Warnings in Illinois, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.